Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
178 Doctors are Online
Ask a Urologist   »  

What could be the cause of bright red blood at the beginning of urination with burning in penis with history of sleep apnea ?

User rating for this question
Very Good
Answered by
Practicing since : 2001
Answered : 11712 Questions
Since yesterday I have noticed blood in my urine. But not as described here. There is a noticable bright red amount of blood just as urination begins, but then it turns normal color almost instantly. There is some discomfort in the end of my penis the whole time urinating. I guess I would describe it as 'burning'. I do urinate 3-5 times a night, but I have always done that. I always assumed it was because I dont really sleep due to the sleep apnea. If I am drunk, or very very tired, I do not wake up to urinate. Also, the nighttime urination is not false. (30-60 second full stream) I also drink ALOT. Not alocohol, just very high average fluid intake.
Oh, I was recently sick and still have the cough, but it is finally passing.
Posted Mon, 7 May 2012 in Urinary and Bladder Problems
Answered by Dr. Rakhi Tayal 1 hour later

Thanks for your query.

Bright red blood just at the beginning of urination along with a burning sensation in the penis is suggestive of urine routine examination which will show pus cells and protein in the urine.

If it is actually a urinary tract infection, then you need antibiotics to treat your problem. For symptomatic relief, you need to have plenty of fluids as you are already taking and do take plenty of fresh cranberry juice.

Another possible cause can be a renal or a urinary tract calculus which is lodged in the tract somewhere and due to the mucosal injury it is causing, slight bleeding can be expected.
For diagnosis, an ultrasound scan of lower abdomen is advisable.

Hope I have answered your query. I will be available if you have any further queries.


Above answer was peer-reviewed by
Follow-up: What could be the cause of bright red blood at the beginning of urination with burning in penis with history of sleep apnea ? 14 hours later
One follow up question... I forgot to mention... I had a vasectomy about 18-24 months ago. Since I have never had this b4, could there be any relationship to that procedure? And if so, should I expect this again periodically, or is it just coincidence/age related?

Thanks for your time! What a great service for someone who has no health insurance. An opportunity to talk with a DR to establish that I really should pay an office visit and labs. I hate to spend that money for a DR to tell me nothing's wrong, here's some Tylenol. If not better by Monday, I'll be seeing a clinic next week for some antibiotics for sure!
Answered by Dr. Rakhi Tayal 2 hours later
Thanks for writing back.
It really sounds nice to know that people are actually getting benefit from our services.
Regarding your query, there is no relation of vasectomy with urinary infection. It is just a coincidence.If you properly take your full course of antibiotics then recurrence is not very common.
You can help reduce the discomfort by taking the following steps:
1. Follow your health-care provider's treatment recommendations.
2. Finish all antibiotic medication even if you are feeling better before the medication is gone.
3. Take a pain-relieving medication.
4. Use a hot-water bottle to ease pain.
5. Drink plenty of water.
6. Avoid coffee, alcohol, and spicy foods, all of which irritate the bladder.
7. Quit smoking. Smoking irritates the bladder and is known to cause bladder cancer.

Hope I have answered your query. I will be available if you have any further queries.
Wish you an early recovery.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask a Urologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor